Meds & Comprehension and Memory Loss
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Meds & Comprehension and Memory Loss


Our 15 year old daughter was diagnosed 1 1/2 yr for bipolar.  Over time we have found the right medications and she has been successful with 750 mg depakote, 300 mg wellebutrin and 37 1/2 mg effexor.  Although she is very happy and in control of her life with friends, she has had two horrible years with her academics.  She repeated 9th grade and ended her second year of 9th grade with 4 d's and 2 c's.  Before diagnosed she was A/B student and very active in all sports and activities.  Now we are faced with her comprehension and memory loss. Wondering if college will be out of the question because she won't be accepted. Could this be from her meds?  Possibly depakote.  Any assistance you could provide is most appreciated. 


Dear Ms. H' -- 
Tricky: is it the medications or the bipolar disorder that might account for this?  There's really no way to tell, that I know of, besides turning off one medication at at time to see if it might be a culprit, and Depakote would be one of the most likely in her trio, all right.  

I suppose we could also wonder about some "9th grade effect", as a third explanation. My son seemed to have something like this happen in 7th grade, with neither bipolar nor medications, so we'd have to keep that possibility in mind as well.  

"Comprehension and memory loss" do sound like the kinds of symptoms some patients contend with in association with their bipolar disorder.  I fear that's the most likely of these three, and yet, as a friend says, "medications are guilty until proven innocent".  The problem is that to prove the medication role one way or another, you have to risk the benefits they've caused, and that of course carries its own risks.  Sorry there is no prettier answer, at least that I know of.  (I suppose you could have some "neuropsychiatric testing" done to pinpoint the areas of deficit, but I've not heard of this approach for this kind of problem; it might at least demonstrate exactly where the problems lie, though). 

Dr. Phelps


Published September, 2004
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?